This will be my first Winter since starting on Carvedilol. I know it makes you sensitive to the cold but this is unbelievable. I am usually able to not turn the heat on until January or so, but I have had to crank my heat up the past 2 weeks because I get so cold that my body begins to ache, especially my back. My hands and feet are like Popsicles but that was to be expected. Has anyone here experienced the bone shivering cold while on this drug?
I've been on 25mg Coreg (Carvedilol), twice a day, for quite a while. Carvedilol has been shown to be one of the best medications for treating high blood pressure!
The main "cold" symptom that I've experienced is that cold causes my fingers to go numb, especially at the grocery. I actually have to wear gloves on a 90+ day, if I am going to an air conditioned store.
I am 5'9" and since I've gotten down to a skinny 120 pounds, I do feel the cold much more than before, but I also tolerate the heat much better than before. It can be in the 90's down here in South Florida, and I hardly feel it.
But...... I cannot attribute my cold or hot sensations to the Carvedilol, except for the numbing of my fingers.
If you have only hypertension you really ought to discuss why you were prescribed a beta blocker. While they are proven for heart failure, post-heart attack, and arrhythmias, they are relatively ineffective in hypertension (as shown by lack of improvement in health outcomes in numerous studies) vs. diuretics, ace inhibitors, ARBs, calcium channel blockers. They also have many more side effects than the other first line drugs.
I encourage you to explore the many superior options if you simply have hypertension.
The Following User Says Thank You to atengnr For This Useful Post: KettleBellChick (11-25-2012)
I take the beta blocker Bystolic (Nevibolol) and I have the same problem. This is also my first winter on beta blockers. I have to wear a light jacket at work even when others say itís hot. I live in Chicago and take public transportation to get to work so for Christmas I am asking Santa for the warmest coat. I also have to have a heater under my desk to keep me warm at work. My hands and feet get especially cold. Just like Machaon, I can tolerate heat well and this summer I looked for every opportunity to go outside in the sun because it felt so good. When I shower, I find myself using hotter water than before I was on meds and I have to let the bathroom warm up before I disrobe. At night I have to sleep with a shirt, pajamas and socks where before I didnít.
I agree with Atengr that you should talk to your doctor as to why you are on beta blockers. They should not be prescribed for hypertension as the first line of defense. When I was put on them I didnít know better and since then, I have tried (unsuccessfully) three times to get off of them.
The Following User Says Thank You to Seekingpeace12 For This Useful Post: KettleBellChick (11-25-2012)
Atengr - Carvediliol was not the first medication prescribed. I was first put on hydrochlorothiazide but that gave me the worst anxiety attacks so I had to took myself off it, my doc didn't agree that it was giving me anxiety attacks but I have never had an anxiety attack until I took that medication.
The second med was Lisinopril which made me so tired that I the only thing I could do was lie in bed all day. So that wasn't going to work. Carvedilol has been the best med so far for me, although it has made me very sensitive to salt.
If you did not tolerate thiazides or lisinopril, you still have many options - first off, I would try another of the many ace inhibitors, since the lethargy you describe is not a common side effect of ace inhibitors. Also, the thiazide-like diuretic chlorthalidone is actually a more effective drug than hydrochlorothiazide, and worth a try as anxiety is an uncommon effect of these drugs.
Next, you could try one of the many angiotensin receptor blockers such as losartan....These are probably the best tolerated drugs out there and they are good drugs for improving outcomes in hypertension. There are many drugs in this class, and it is worth trying more than one if you experience an uncommon side effect from them.
Next, you could try the calcium channel blockers, starting with nifedipine XL or amlodipine. Following these, you could try diltiazem or verapamil. These also are good drugs. There are sort of 3 sub-classes within the class, and thus it is worth trying amlodipine (or nifedipine), diltiazem, verapamil.
As you can see youve got lots of options.....I really encourage this because beta blockers are horrid drugs, unless really needed - heart failure, post-heart attack, or arrythmia. I encourage you not to live with the adverse effects of beta blockers - its not worth it, and youll will have a bear of a time getting off of them some day....Trust me and the dozens of folks on this forum who have written about their experience trying to wean off beta blockers.
... Carvedilol has been the best med so far for me
Coreg (Carvedilol) is a beta blocker in a class of it's own. It is a wonderful, curative medication that is especially effective against high blood pressure, and is much better than most of the other Beta Blockers and most other classes of blood pressure medications.
I've used Coreg (Carvedilol) for years and I love the stuff and what it has done for my quality of life, my blood pressure and my health. I don't love some of the side effects, but I have learned how to live with them.
If Coreg (Carvedilol) is working for you, then use your own judgement regarding whether or not you want to experiment with other medications. Note that many patients on this board have not been able to find blood pressure medication that work for them without nasty side effects.
... although it has made me very sensitive to salt.
What type of reaction do you get from salt, that you feel is because of the Coreg (Carvedilol)?
How much Coreg (Carvedilol) do you take?
One other point...... no one here has any education or training in healthcare. The opinions and suggestions are only from other patient's experiences and research. On the other hand, you can get a lot of good practical, helpful tips and suggestions from HealthBoard members.